help!!

hi everyone, i could really do with a little help i am soon going to be starting on methotrexate. although i have been given advice and help from drs and hospital, i still have a few concerns about the side effects especially the sickness.. i know it may or may not happen and just wondered if any of you have had problems or how you felt taking the medication?

15 Replies

oldestnewest
  • The are some men on here so hope they reply.. some people have nausea but folic acid tablets are given to help limit this side effect.

    Pregnancy not advisible with drug it can affect egg and sperm causing horrific birth defects if foetus survives so precautions to avoid pregnancy are necessary.

  • sorry, i have edited my question it did sound that i was only asking for males to answer by saying guys..im actually female and was refering to guys as in a term for general response..yes the folic acid has to be taken too but didnt realise it is given to help with side effects so thank you for your help.

  • I love it! Gave me back the ability to live a normal life, and took away 90% of the pain. Yes felt a bit bad for the first couple of months, and yes it sounds v scary - but if it works for you then it is fantastic. I take MTX by injection,plus hydroxy and sulpha in pill form, plus a few other things, so it a rather frightening amount of drugs but soooo much better than the alternative. Polly

  • hi polly thanks for replying, it is very scarey and i have also been on sulpha for a good many years..had a very bad year with visits injections constantly to little effect hence the move to mtx. im hoping the new drugs will help me as they seem to have you with as little upset as possible..yes i agee with you i will try anything that will help lead a normal life as possible..how come you have the injection rather than pills? if you dont mind me asking? does that work the same way as pills once a week ect? also do you know about folic acid is this given on priscription too? sorry i was only at the hospital yesterday and with all that happened didnt ask too many questions i was a little shell shocked i think... andrea

  • I changed over to injections after a couple of years, as was getting mouth ulcers. Again took a lot of deep breaths to be able to do it, but now it's fine, and like pills it's once a week. And folic acid is on prescription too, usually once a week 24 hours after the MTX but it varies as some people need it every day but MTX day. You can get it over the counter, but not at the concentration we need.

    Really you'll be well monitored on MTX, usually starts with 2 weekly blood test and then stretches out, and you'll be fine. Polly

  • thanks for the help polly much appriciated. andrea

  • Hello Andrea I am on 15 mg of mtx a week,I'm now on week 16 and feel so much better,probably 80% better which is fantastic after just 16 weeks.i take my mtx on a Monday and folic acid on Tuesday.i have not experienced any sickness,hope this helps love Michelle xx

  • hi michelle, glad to hear things are going ok for you and thank you for replying, yes it does help. andrea

  • Its not a nice drug but it works wonders. ANd they keep you carefully monitored with blood tests. But it can give you back your life, which is worth it I think. Good luck, Cathie

  • thanks for your reply and feedback cathie much appreciated. it all sounds worse than maybe what it is but have to try! like you say any quality of life without pain has to be worth a try. andrea

  • Can take a wee bit to get used to, and can make you feel a bit nauseous, but remember that you don't have to put up with anything really horrible and if its too bad, make sure you tell your doctor. The folic acid should help though

  • thank you for your reply it has all helped very much. its nice to know there is support and comfort not too far away much appriciated.

  • This site has been my life saviour Andrea ,any worries or concerns I am straight on here !! Everyone is so friendly and full of advice so please keep on touch.love Michelle xx

  • Hi Andrea

    Not everyone will experience nausea, and even if you do, it might be at quite a tolerable level and could improve as your body gets used to the drug.

    If it was a problem, there are many solutions. The folic acid, which is usually prescribed with this drug, can help, there are anti-nausea tablets and if necessary you can switch to injections, which often helps as the drug is then going directly into your bloodstream rather than through your digestive system. Some people also choose to take it in the evening, so that if they do get some nausea they will hopefully sleep through the worst of it.

    Hopefully this won't be a problem for you, but if it is, there's a good chance that one or some of the above options will get it under control.

    Kind regards

    Victoria

    (NRAS Helpline)

  • Hi there, just to add my bit: I have no nausea at all, maybe a few little wobbles initially but these days no problems whatsoever. Good luck Andrea! Luce x

You may also like...